Alert archive / North Dakota / Wind Advisories in 2023

Wind Advisory 5, NWS Grand Forks, ND

November 16, 20234 counties in Minnesota; 9 counties in North Dakota

NWS Grand Forks, ND issued this wind advisory at Nov 16, 2023, 11:17 AM CST for 4 counties in Minnesota; 9 counties in North Dakota. It took effect at Nov 16, 2023, 12:00 PM CST. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Nov 16, 2023, 11:17 AM CST (17:17 UTC)
In effect from
Nov 16, 2023, 12:00 PM CST
Expired
Nov 16, 2023, 4:28 PM CST
In force
4 hr
Issued by
NWS Grand Forks, ND

Counties Clay County, MN, Norman County, MN, Polk County, MN, Wilkin County, MN, Barnes County, ND, Cass County, ND, Grand Forks County, ND, Griggs County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Traill County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 56 km from the middle of the area, began a volume at 17:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 5.3 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2023-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2023-11-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 246 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2699 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
246 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

435 
WWUS73 KFGF 161717
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
1117 AM CST Thu Nov 16 2023

MNZ001>003-029-NDZ027>030-038-039-049-052-053-170000-
/O.NEW.KFGF.WI.Y.0005.231116T1800Z-231117T0000Z/
West Polk-Norman-Clay-Wilkin-Grand Forks-Griggs-Steele-Traill-
Barnes-Cass-Ransom-Sargent-Richland-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Moorhead, Breckenridge, Grand Forks, 
Cooperstown, Finley, Hope, Mayville, Hillsboro, Hatton, Portland,
Valley City, Fargo, Lisbon, Enderlin, Gwinner, Milnor, Forman, 
Rutland, and Wahpeton
1117 AM CST Thu Nov 16 2023

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of northwest and west central Minnesota and 
  northeast and southeast North Dakota.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
218 
WWUS73 KFGF 162115
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
315 PM CST Thu Nov 16 2023

MNZ001-002-NDZ027>030-162215-
/O.CAN.KFGF.WI.Y.0005.000000T0000Z-231117T0000Z/
West Polk-Norman-Grand Forks-Griggs-Steele-Traill-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Grand Forks, Cooperstown, Finley, Hope, 
Mayville, Hillsboro, Hatton, and Portland
315 PM CST Thu Nov 16 2023

...WIND ADVISORY IS CANCELLED...

Winds have diminished below advisory criteria. 

$$

MNZ003-029-NDZ038-039-049-052-053-170000-
/O.CON.KFGF.WI.Y.0005.000000T0000Z-231117T0000Z/
Clay-Wilkin-Barnes-Cass-Ransom-Sargent-Richland-
Including the cities of Moorhead, Breckenridge, Valley City, 
Fargo, Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, 
and Wahpeton
315 PM CST Thu Nov 16 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...In Minnesota, Clay and Wilkin Counties. In North 
  Dakota, Barnes, Cass, Ransom, Sargent and Richland Counties.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
227 
WWUS73 KFGF 162228
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
428 PM CST Thu Nov 16 2023

MNZ003-029-NDZ038-039-049-052-053-162330-
/O.CAN.KFGF.WI.Y.0005.000000T0000Z-231117T0000Z/
Clay-Wilkin-Barnes-Cass-Ransom-Sargent-Richland-
Including the cities of Moorhead, Breckenridge, Valley City, 
Fargo, Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, 
and Wahpeton
428 PM CST Thu Nov 16 2023

...WIND ADVISORY IS CANCELLED...

Wind speeds will quickly drop early this evening.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Nov 16, 9:53 AM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Nov 16, 9:53 AM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
953 AM CST Thu Nov 16 2023

.UPDATE...
Issued at 952 AM CST Thu Nov 16 2023

Frontal boundary moving just a bit faster than anticipated, so
adjusted grids a bit. Still thinking that winds will be mostly sub
advisory, but will keep an eye on them. Some light snow reported
at some of our far northern obs sites, but web cams show not much
vis reductions and ND roads have only wet roads for impacts.
Adjusted POPs a bit for current trends, but otherwise not much
change to the light dusting that is expected up there.

UPDATE Issued at 647 AM CST Thu Nov 16 2023

Updated grids for winds. NE winds are gusting to over 20 kts in
Devils Lake and this is higher than earlier forecast. So upped
winds some. Tweeked winds rest of the day, but kept speeds about
the same as previous with gusts 35-40 kts for a brief time in E ND
midday or early afternoon. SW edge of the light snow moving now
thru Manitoba will skirt the northern border midday or early aftn
giving a dusting of snow.

&&

.SHORT TERM...(This afternoon through Friday evening)
Issued at 647 AM CST Thu Nov 16 2023

-Majority of the light snow today will stay well to our north with
 axis of heavier snow north of Brandon to Winnipeg Manitoba. 30
 percent chance for 0.25 inch snow this afternoon along Canadian
 border as systems moves out.

-Windy this afternoon, but widespread sustained winds 30 mph or
 gusts to/over 45 mph not anticipated. 20-30 percent chance for
 gusts exceeding 45 mph in the central RRV this aftn.

Low pressure will quickly move move from the Dickinson area at
08z to near Jamestown at 12z then to near Bemidji at 15z. This low
is tracking along a trough which separates a north wind vs a
south wind that runs from just south/east of Bismarck to Jamestown
to near Bemidji. Already have a north wind in NE ND with gustier
north winds in NW MN behind the surface low. Temps upstream are in
the low 30s, not much cooler than current temps in NE ND. But
925/850 mb temps drop significantly and thus will not see much of
a rise in temps today in NE ND. Far SE ND/WC MN will see a bump in
temps this morning but likely fall off this aftn as winds turn
northwest.

850 mb cold advection is strongest and sfc cold advection is
strongest today from southwest and south central ND into South
Dakota where lapse rates will be a bit better and 850 mb winds
40-45 kts will be able to mix down. Mixed layer and lapse rates
shallower in E ND and especially NW MN and thus not seeing a 3
hour or longer period where wind gusts or sustained winds remain
in advisory levels. Thus agree with past shifts that it is close
to advisory winds midday thru mid aftn in E ND (especially SW half
of fcst area) not seeing a lengthy enough period or higher
potential for 40+ kts in a widespread area to issue a wind
advisory. Cool down is short lived as winds turn southwest on
Friday and we warm back with widespread 40s.

.LONG TERM...(After midnight Friday night through Wednesday)
Issued at 647 AM CST Thu Nov 16 2023

-Warm weekend before cooling down next week

-Multiple chances for precip next week but not amounting to much

While slight differences in the exact strength of the ridging to
come this weekend exist cluster analysis show strong agreement in
the placement of major features across the continent through the
weekend affirming previous forecasts and maintaining the dry and
warm forecast this weekend. Highs in the mid to upper 40s for much
of region with a few 50s in the southern Valley seem very likley
given the strong agreement in low-level thermal ridging protruding
into the northern plains this weekend. Though with weak mixing
expected to only mix to around around 900mb thus capping sfc temp
potential in the low 50s.

While ensemble guidance continues to show agreement in the split flow
pattern for the central and eastern CONUS early next week after the
weekend ridging departs we seem set to see a developing low in the
southern plains mirrored by a similar strength low to our north in
the eastern Canadian prairies by Monday night. An associated cold
front with this northern low could bring some transient precip
though QPF would be low due to weak forcing and likley poor moisture
access with the southern low blocking the moist Gulf of Mexico flow.
Guidance then diverges as eastern ridging will block flow allowing
the systems to merge as the southern low heads north through the
Great Lakes Tuesday as the ridging steers it north. Depending which
system becomes dominant (favoring the northern low in 2 of 3
clusters currently) a strong occluded low could bring backside
precip to the western Great Lakes area and as far west as the
eastern Dakotas as we reside in NW flow. Net result of all this will
be a cool down after the weekend with multiple precip chances
through the week amounting to minimal QPF as the NBM mean gives
only a 50% chance for >0.10" through Wednesday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 647 AM CST Thu Nov 16 2023

Winds the issue today as winds turn north to northwest behind a
front this morning in NE ND/NW MN and by noon in SE ND/WC MN.
Brief period of winds 25 kt sustained gusts 35 kts E ND/RRV late
morning into mid aftn. VFR sky with high or mid clouds to start
today, but then a period of MVFR cigs as colder air moves in.
Clearing this evening and tonight with diminishing wind.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...JR
SHORT TERM...Riddle
LONG TERM...TT
AVIATION...Riddle
Hazardous weather outlook, Nov 16, 4:58 AM CST, 6 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
458 AM CST Thu Nov 16 2023

MNZ004>009-013>017-022>024-027-028-031-032-NDZ006>008-014>016-054-
171100-
Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall-
North Beltrami-Pennington-Red Lake-East Polk-North Clearwater-
South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker-
East Becker-East Otter Tail-Wadena-Towner-Cavalier-Pembina-Benson-
Ramsey-Eastern Walsh-Western Walsh-
458 AM CST Thu Nov 16 2023

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

A light rain/snow mix along the Canadian border this morning and
afternoon may create slippery travel conditions.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001>003-029-030-040-NDZ024-026>030-038-039-049-052-053-171100-
West Polk-Norman-Clay-Wilkin-West Otter Tail-Grant-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-
458 AM CST Thu Nov 16 2023

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Strong northwest winds behind a cold front periodically near
advisory criteria with 25 mph sustained speeds and gusts into the
35 to 40 mph range this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Wind Advisories in North Dakota, 2023Wind Advisories in Minnesota, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.